The fear of gaining weight is a very common concern, especially among first-time birth control users. However, there is no sufficient scientific evidence to link modern birth control pills or patches with weight changes. This is due to scientific advancements in the formulation of hormonal contraception such as changes in the volume of hormones administered. In this article, we explain everything you need to know about weight changes and hormonal birth control to demystify this common concern.
Birth control pills in the past
When birth control pills were first introduced in the 1960s, they were formulated with much higher levels of estrogen than birth control pills today. In fact, the first combined pill contained approximately 3 to 7.5 times more estrogen than combined pills today!
This higher dose of estrogen could be associated with weight gain as it could trigger fluid retention and fat gain from an increased appetite. The original high dose of hormones also increased the likelihood of women developing other unwanted side effects. Over time, the dosage of both progestin and estrogen in birth control pills was decreased.
Birth control pills and patches today
To start off, an increase or decrease in your weight is usually due to one of the following reasons:
- A change in fluid retention
- An increase or decrease in muscle
- An increase or decrease in fat
The weight fluctuations caused by pills in the past has been attributed to an increase in fluid retention. This means that there are no changes in fat or muscle levels.
However, birth control pills and patches today contain much lower amounts of estrogen compared to hormonal birth control in the past. Weight gain as a side effect is much less common, and any perceived weight gain from modern birth control pills is likely to be from fluid retention, not from fat gain.
Besides this, rest assured that even if you do experience weight gain on birth control, it will likely be temporary and go away after 2-3 months as your body adjusts to the hormonal changes.
Birth control pills and patches are unlikely to cause weight gain or loss
Many studies have been carried out to compare different types of hormonal contraceptives and their effects on weight fluctuations. Fortunately, these studies concluded that there is no link between hormones in birth control and a subsequent increase or decrease in weight.
Furthermore, researchers have found that any weight changes that occur while on birth control pills are not significantly different from weight fluctuations that naturally occur over time due to hormone fluctuations.
It is still unclear how individual women may react to the birth control pill. In fact, there is evidence that shows that some women may be more genetically predisposed to gaining weight on hormonal contraceptives than others. Side effects from the birth control pill differ greatly across individuals––and some users never experience any at all––so it is important to monitor your own symptoms if you do decide to start using this type of contraceptive.
Keep in mind
Weight fluctuations are a completely valid concern, especially if you are new to using hormonal contraceptives. However, there is no need to let these concerns prevent you from taking control of your reproductive health. Remember that weight and body composition naturally change over time, from puberty to menopause, and negative perceptions around weight gain specifically are often socially constructed.
If you have any concerns…
Navigating the ins and outs of starting birth control can be a daunting task. If you are considering using hormonal contraceptives for the first time, we have a useful guide on our blog to give you a brief overview. Otherwise, if you have specific concerns––about weight fluctuations or side effects in general––you can always book a teleconsultation with one of our licensed physicians to find out which type of birth control pill might be best for you and answer any questions you have.